Arkansas, 2010

Excessive Heat in Arkansas, July 30 to 31, 2010

July 30 to 31, 2010 · NWS TSA · 3 events in 3 counties and zones

A strong subtropical high pressure system reestablished itself over the south central United States toward the end of the July. This resulted in an extended period of exceptionally hot weather, which continued into August.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong subtropical high pressure system reestablished itself over the south central United States toward the end of the July. This resulted in an extended period of exceptionally hot weather, which continued into August. Temperatures were above normal with daytime readings reaching the upper 90s to near 102 and overnight temperatures only falling into the mid to upper 70s. Very humid conditions resulted in afternoon heat index values between 105 and 115 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 30, 4:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 30, 4:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
553 AM CDT FRI JUL 30 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD WITH ONLY
SCATTERED MID/HIGH CLOUDS. MAIN THUNDERSTORM DEVELOPMENT THROUGH
TONIGHT WILL LIKELY REMAIN NORTH OF FYV/XNA AREAS.

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT FRI JUL 30 2010/

DISCUSSION...
LITTLE QUESTION WHAT THE MAIN FORECAST ISSUE WILL BE FOR THE NEXT
SEVERAL DAYS...THAT WOULD BE INCREASINGLY HOT WEATHER AND ALL THE
DANGERS THAT COME WITH IT. STRONG UPPER LEVEL RIDGE WILL BECOME
FIRMLY ESTABLISHED OVER THE SOUTHERN PLAINS THROUGH NEXT WEEK AND
SUPPRESS ANY SIGNIFICANT CONVECTION...ALTHOUGH THE NORTHERN
PERIPHERY WILL REMAIN ACTIVE FOR SEVERAL DAYS AND SOME OF THIS
ACTIVITY COULD BRUSH THE FAR NORTHEAST CORNER OF OK AND PARTS OF
NW ARKANSAS THROUGH THE WEEKEND.

FORECAST 850 MB TEMPS REACH UPPER 20S CELSIUS ON MOST MODEL
GUIDANCE BY EARLY NEXT WEEK WHICH WOULD SUPPORT TRIPLE DIGITS OVER
MUCH OF THE AREA...EXCEPT FOR THE OZARK PLATEAU. EXCESSIVE HEAT
CRITERIA WILL BE MET IN SOME AREAS TODAY AND OVER MOST OF THE AREA
THIS WEEKEND AND BEYOND. CURRENT WARNING/ADVISORY CONFIGURATION
OKAY FOR RIGHT NOW AND WILL LIKELY NEED TO BE EXTENDED FOR AT
LEAST A FEW DAYS NEXT WEEK.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR OKZ060-OKZ061-
     OKZ067-OKZ070-OKZ072.

     HEAT ADVISORY UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ068-OKZ069-OKZ071-OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...12
Hazardous weather outlook, Jul 30, 3:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 AM CDT FRI JUL 30 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 AM CDT FRI JUL 30 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

...EXCESSIVE HEAT WILL CONTINUE INTO NEXT WEEK...

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
        AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
        ONSET...THIS AFTERNOON.

DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST ARKANSAS
THIS AFTERNOON.  ANY THUNDERSTORM ACTIVITY THAT DEVELOPS WILL
LIKELY DISSIPATE EARLY THIS EVENING WITH THE LOSS OF HEATING.

DANGEROUS HEAT CONDITIONS WILL DEVELOP THIS AFTERNOON WITH HEAT
INDICES RANGING FROM 105 TO 110 DEGREES. OVERNIGHT LOWS WILL ONLY
FALL INTO THE MID TO UPPER 70S IN THE ARKANSAS RIVER VALLEY...
PROVIDING LITTLE RELIEF FROM THE HEAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH THURSDAY...DANGEROUS HEAT POTENTIAL.

AN UPPER RIDGE WILL CONTINUE TO BUILD OVER THE REGION THROUGH THE
WEEKEND. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO REMAIN
IN THE 105 TO 110 DEGREE RANGE INTO EARLY NEXT WEEK WITH NO
SIGNIFICANT CHANCE FOR PRECIPITATION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT FOR
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. HEAT STRESS IMPACTS
ARE EXPECTED OVER THE WEEKEND INTO EARLY NEXT WEEK. PREPAREDNESS
TO DEAL WITH THESE IMPACTS SHOULD BE CONSIDERED BY LOCAL
AUTHORITIES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
July 30, 6:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Franklin

When
July 30, 6:00 AM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sebastian

When
July 30, 6:00 AM CST to July 31, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 254374, 254375, 254376.